Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 12, NWS Baltimore/Washington

May 9, 2003Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this tornado warning at May 9, 2003, 2:15 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 2:15 PM EDT (18:15 UTC)
Expired
May 9, 2003, 3:00 PM EDT
In force
45 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WFUS51 KLWX 091815
TORLWX
VAC003-540-091900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA

* UNTIL 300 PM EDT.

* AT 216 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 2 MILES SOUTHWEST OF GREENWOOD...MOVING SOUTHEAST
  AT 35 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY
  TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARLOTTESVILLE AND CROZET.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS -
TAKE COVER NOW YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO
COMING.

LAT...LON 3818 7872 3804 7885 3775 7866 3779 7851
          3802 7831

$$
MANNING/ROGOWSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 9, 10:49 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 9, 10:49 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT FRI MAY 9 2003

WEAKENING MCS MOVING INTO THE NW CWA THIS MORNING AND IS EXPECTED TO
TO CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE AREA. HAVE RAISED
THE POPS AND LOWERS TEMPS BECAUSE OF THIS. I HAVE ALSO INCLUDED
HEAVY RAINFALL WORDING. WILL HAVE TO MONITOR FOR ANY FF THREAT IN
THE NORTH AND WEST. ALSO THE SOUTH IS GETTING SOME SUNSHINE SO WILL
HAVE TO WATCH TO ANY SEVERE POTENTIAL DOWN THERE THIS AFTERNOON. ND

PREVS AFD

FRI AND FRI NIGHT...
MORE INSTAB WITH A TWIST TODAY. ALL BUT SFC WARM FRONT WILL LIFT N
THRU THE AREA THIS AFTERNOON...SFC FRONT STAYS OVR THE AREA. WITH
NOT MUCH CHGNG...WE CAN EXPECT MORE OF THE SAME WITH ANOTHER ROUND
OF TSRA. SPC HAS US FIRMLY IN THE SLGT RISK OF SVR CONVTN TODAY.
WILL GO WITH LIKELY CHC OF PRECIP TODAY FOR MOST OF THE AREA. WILL
ALSO ISSUE A SVR WX OUTLOOK SPS FOR THREAT OF SVR WX.

AS FOR THE TWIST...MARINE LAYR HAS INVADED THE EASTERN ZONES. ETA
HINTS THAT THIS FEATURE MAY REMAIN OVR THE EASTERN ZONES ALL DAY AND
FRI NIGHT BEFORE RELINQUISHING SAT MORN. THERE IS NOT MUCH BESIDES
THE SUN TO REMOVE THE MARINE LAYER TODAY...AND THE SUN WILL BE OBSCD
BY CLDS FRONT WARM FRONT AND CONVTN. WILL THEREFORE FORECAST THAT TO
BE THE CASE AND WILL LOWR CHC OF TSRA...TMPS...DWPTS FOR THE EAST.

BY 00Z MID LVL FRONT WILL BE N OF THE AREA AND DO NOT SEE MUCH
DRIVING ANY PRECIP IN THE OVERNIGHT HOURS ON FRI NIGHT...SO WILL
KEEP THE 20 POP IN PLACE FOR AFT 00Z FRI NIGHT.

STRONG

.LATER PERIODS...HEMI PTTN DEPICTS BROAD RDG ACRS SRN CONUS...W/
L/WV RDG ALNG E CST TO RETROGRADE THRU UPCOMING WK AS CUTOFF LOW
ACRS NRN PLAINS ATTM WOBBLES TO CNDN MARITIMES. THIS WL ALLW ABV
NRML TEMPS THIS WKND...AND THEN A RLTV COOL/DRY SPELL TWD MIDDLE OF
NXT WK.

WAVERING WMFNT TO PUSH N OF CWFA SAT AT SFC AND AT H8...PLACING CWFA
IN WRM...HUMID...AND UNSTBL AMS. DESPITE TIMING DIFF BTWN MDLS...
OVRALL SCREAMING MESSAGE IS FOR A MCS TO DVLP ON NOSE OF 40 KT H8
JET...AND PROPAGATE INTO CWFA SAT AFTN AT TIME OF PEAK HTG. INSTAB
PARAMETERS GOOD...LI -4 TO 6/B+ 2000-2500/TT 50/SUBZERO SHOWALTER.
MDL HODOGRAPHS DEPICT DECENT CURV...W/ HELICITY 250-300 AND 25-35
M/S SHEAR. UVV/UPR DIVGNC VRY STRONG...FOR CONTD SUPPORT.  WL STAY
ON HIGH SIDE OF CHC POPS FOR NOW...BUT MAY NEED TO CONSIDER AN INCRS
LATER IF GOOD CONTINUITY OF THIS FTR CONTS. MAV TEMPS PREFERRED.

BY SAT NGT...ANY ACTVTY SHUD BE TO THE NE OF AREA...W/ IMPENDING
CDFNT STILL TO THE W. BUMPED MIN-T UP A CPL DUE TO DEWPTS.

CFP SUN...LATE PER ETA...MIDDAY PER GFS. ATTM...KEPT LINE OF CNVCTN
BACK CLSR TO UPR LVL FTRS. CWFA NOT IN FVRBL UPR LVL JET QUAD THO
/WE WL BE IN RFQ/. THUS...WUD XPCT LINE OF STRNGR TSRA MORE ACRS
PA/NY. SHUD BE SCT-BKN ACTVTY ACRS AREA THO...GOOD FOR CONTD CHC
POPS.

SHARP H8 TEMP/SFC DEWPT GRDNT SUN NGT WUD INDCT SIG AMS CHG SUN
NGT...W/ APPRO W/NW WND FLOW...ENUF FOR BRZY CONDS. HWVR...MSTR IN
CYCLONIC FLOW ALFT WL KEEP A FAIR AMT OF CLDS PRETTY CLOSE TO OUR N.
THUS...FAIR CLDCVR GRDNT...W/ APPRO AREA IN CSTL PLAIN CARVED OUT
DUE TO DWNSLOPE FLOW. GDRL CLRG TAKES PLACE REST OF AREA BY MIDWEEK.
NO CHGS MADE TO TEMPS IN XTNDD.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 11:45 AM EDT, 2 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
ESPECIALLY IN THE SOUTH AND WEST. THE PRIMARY RISKS ARE FLOODING
RAINS...DAMAGING WIND GUSTS... AND LARGE HAIL. THE MOST LIKELY TIME
FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A COLD FRONT ON SUNDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY...AND AGAIN ON
SUNDAY.

ND

In the hours before

Special weather statement, May 9, 12:58 PM EDT, 1 hour 17 minutes before
VAZ041-051-091730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT FRI MAY 9 2003

...STRONG LINE OF THUNDERSTORMS MOVING THROUGH FAUQUIER AND CULPEPER
COUNTIES...

AT 1258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 4 MILES WEST OF
OPAL TO CATALPA...MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO
50 MPH. THE COMMUNITIES OF CULPEPER...WARRENTON AND BEALETON WILL BE
AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 9, 1:50 PM EDT, 25 minutes before
MDZ016>018-091830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT FRI MAY 9 2003

...THUNDERSTORM WITH GUSTY WINDS MOVING INTO SOUTHERN MARYLAND...

AT 1:48 PM AN AREA OF THUNDERSTORMS WAS PUSHING INTO SOUTHER CHARLES
COUNTY. RADAR SHOWS THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH AS THEY PUSH SOUTHEAST AT 40 MPH. THESE STORMS
WILL BE MOVING INTO SOUTHERN CALVERT COUNTY AND ST. MARYS COUNTY
BEFORE 2:30 PM. THIS STORM IS ALSO PRODUCING HEAVY DOWNPOURS OF UP
TO 1 INCH PER HOUR.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:42 PM EDTSpecial Marine WarningLWX63 min
May 9, 1:29 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro46 min
May 9, 1:36 PM EDTTornado WarningLWXAugusta, City of Staunton, City of Waynesboro54 min
May 9, 2:05 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville40 min
May 9, 2:08 PM EDTSpecial Marine WarningLWX37 min
May 9, 2:08 PM EDTSpecial Marine WarningLWX37 min
May 9, 2:51 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson54 min
May 9, 3:03 PM EDTSevere Thunderstorm WarningLWXAlbemarle42 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.